Alert archive / Alabama / Flash Flood Warnings in 2003
Flash Flood Warning 38, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Jun 17, 2003, 5:04 PM CDT for Jackson County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2003, 5:04 PM CDT (22:04 UTC)
- Expired
- Jun 17, 2003, 8:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
County Jackson County, AL
The radar
The Northeast Alabama radar (KHTX), 41 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.1 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 851 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KHUN 172204 FFWHUN ALC071-180100- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HUNTSVILLE AL 504 PM CDT TUE JUN 17 2003 THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A * FLASH FLOOD WARNING FOR... JACKSON COUNTY IN NORTHEAST ALABAMA * UNTIL 800 PM CDT * AT 504 PM CDT...WEATHER SERVICE RADAR DETECTED THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL FROM WOODVILLE TO SKYLINE TO HYTOP. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY. RADAR INDICATES UP TO AN INCH AND A HALF OF RAIN HAS FALLEN IN THE LAST HOUR. THIS IS ON TOP OF UP TO THREE INCHES THAT FELL IN THIS SAME AREA YESTERDAY. * SOME LOCATIONS AFFECTED INCLUDE... SKYLINE... HYTOP... WOODVILLE... DURING FLASH FLOODING...WATER LEVELS IN AREA STREAMS AND RIVERS CAN RAPIDLY INCREASE...TRANSFORMING THEM INTO RAGING CURRENTS. NEVER ATTEMPT TO CROSS FLOOD WATERS BY VEHICLE OR FOOT. MOVE TO HIGHER GROUND LAT...LON 3484 8624 3471 8609 3554 8483 3586 8522 $$ JE/23
1 follow-up statement
000 WGUS74 KHUN 180053 FFSHUN ALC071-180130- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 750 PM CDT TUE JUN 17 2003 ...THE FLASH FLOOD WARNING FOR JACKSON COUNTY WILL BE ALLOWED TO EXPIRE AT 800 PM... NATIONAL WEATHER SERVICE DOPPLER RADAR...INDICATES THAT RAINFALL IS DECREASING IN INTENSITY ACROSS THE WARNED AREA...AND THE FLOOD THREAT IS DIMINISHING. SOME MINOR FLOODING MAY CONTINUE...BUT THE SERIOUS THREAT OF FLOODING HAS ENDED. THUS...THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 800 PM. STAY TUNED TO NOAA WEATHER...OR TO YOUR FAVORITE LOCAL MEDIA FOR THE LATEST WEATHER INFORMATION. LAT...LON 3457 8599 3486 8627 3496 8623 3494 8603 $$ MR
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 3:25 PM CDT, 1 hour 39 minutes earlier.
Area forecast discussion, Jun 17, 3:25 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 325 PM CDT TUE JUN 17 2003 .UPDATE... COORD WITH OHX...PONDERING FLOOD WATCH FOR THIS EVENING...AGREE WITH FFC AND OHX THAT THE BEST COURSE OF ACTION IS TO HOLD OFF FOR NOW AND LET THE NEXT TWO SHIFTS MONITOR. IF I WAS CERTAIN ABOUT RAINFALL DEVELOPMENT OVERNIGHT...I WOULD BE ISSUING A FLOOD WATCH. FOR NOW...WILL MENTION LOCALLY HEAVY RAINFALL IN ZONES TNGT AND WED. .ORIGINAL DISCUSSION... SLOWLY STARTING TO BECOME A BUSY AFTERNOON HERE AT THE HUN. SHOWERS AND THUNDERSTORMS HAVE RAPIDLY FIRED ACROSS THE ENTIRE CWA. OUR FLASH FLOOD MONITORING TOOL INDICATES TWO INCHES OF RAIN FELL JUST SOUTH OF TUSCUMBIA BETWEEN 130 PM AND 200 PM THIS AFTERNOON...SO NEEDLESS TO SAY THESE ARE PRECIPITATION-EFFICIENT STORMS TODAY. IF PRECIP COVERAGE HOLDS ON TO ZONE ISSUANCE TIME...WILL NEED TO MENTION HEAVY RAIN IN ZONES. LOOKING AT KHTX RADAR...ALTHOUGH OUR PRECIPITATION IS NOT MOVING ONLY SLOWLY...RAINFALL TO THE SOUTH IS MOVING NORTHWARD. THIS IS IN ASSOCIATION WITH A SHORTWAVE...WHICH WILL ROTATE NORTHWARD TONIGHT. ENERGY FROM THE MID-LEVEL LOW TO OUR WEST WILL KEEP MOVING THIS WAY THROUGH THURSDAY...AND WILL NEED TO BOOST POPS AS A RESULT. .SHORT TERM... WITH CONTINUED MID/UPPER LEVEL ENERGY COMING ACROSS...AND BOUNDARIES FROM THE CONVECTION ONGOING...WE EXPECT CONTINUED LIKELY RAIN CHANCES TONIGHT AND TOMORROW. RAIN CHANCES WILL PROBABLY HOLD ON WEDNESDAY NIGHT AND THURSDAY AS THE NEXT FRONT APPROACHES...AND WILL BRING UP TO HIGH CHANCE-LEVEL POPS THERE. I ALSO WILL SIGNIFICANTLY LOWER TOMORROWS MAX FORECAST TEMPS...CANT SEE US GETTING ANY WARMER TOMORROW THAN WE HAVE TODAY. .EXTENDED... THE EXTENDED PROG HAS CHANGED QUITE A BIT FROM YESTERDAY. NOW A HIGH PRESSURE SLIDES OFF TO OUR NORTH ON FRIDAY AND SATURDAY...AND POTENTIALLY DRAGS THE NEXT FRONT THROUGH OUR AREA. IM WILLING TO BUY INTO THIS AT THIS POINT...AS THERE IS DECENT MODEL CONSENSUS. BUT IM NOT SURE HOW LONG THE DRIER CONDITIONS WILL LAST. AT THIS POINT WILL JUST TREND DRIER FOR FRIDAY AND SATURDAY. EVENTUALLY AS THE HIGH SLIDES OFF TO THE EAST...WE WILL INEVITABLY GET RETURN FLOW AND COME BACK TO THE OLD STANDARD SUMMERTIME PATTERN AGAIN. AND I AM HESITANT TO DRY OUT A SET OF DAYS ONLY TO HAVE TO FLIP-FLOP BACK TO THE ORIGINAL SOLUTION LATER. .PRELIM DIGITS...(FIRST PERIOD STILL PRELIM) MUSCLE SHOALS 70/84/69/84/67/85 775532 HUNTSVILLE 70/83/69/84/67/85 775532 FORT PAYNE 68/83/69/83/68/84 775532 CULLMAN 71/85/70/85/69/86 775532 .HUN...NONE. JE/23
Hazardous weather outlook, Jun 17, 12:58 PM CDT, 4 hours 6 minutes before
ALZ001>010-016-181000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 1258 PM CDT TUE JUN 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA. .DAY ONE...(THIS AFTERNOON AND TONIGHT)... THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. A MOIST AND UNSTABLE AIRMASS WILL REMAIN IN PLACE OVER THE TENNESSEE VALLEY THROUGH TONIGHT. THESE CONDITIONS WILL BE CONDUCIVE FOR THE FORMATION OF SHOWERS AND THUNDERSTORMS AFTERNOON AND EVENING HOURS. THE MOST FAVORABLE TIME FOR THE DEVELOPMENT OF CONVECTION WILL BE THIS AFTERNOON THROUGH THE MID EVENING HOURS. THE PRIMARY THREAT FROM THE STRONGER STORMS WILL BE LOCALLY HEAVY RAINS EXCEEDING ONE INCH PER HOUR...HAIL TO THE SIZE OF PEAS...AND WIND GUSTS TO 50 MPH. VERY HEAVY RAINFALL COULD CAUSE LOCALIZED FLOODING OF FLOOD PRONE AREAS THIS AFTERNOON AND EVENING. ONE OR TWO OF THE STORMS MAY BRIEFLY BECOME SEVERE...PRODUCING WIND GUSTS TO 65 MPH. .DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. CONDITIONS WILL REMAIN FAVORABLE FOR MORE SHOWERS AND THUNDERSTORMS ACROSS THE TENNESSEE VALLEY...AS DISTURBANCES CONTINUE TO MOVE ACROSS THIS MOISTURE RICH AREA. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH DAY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS...WITH THE MAIN THREAT BEING HEAVY RAIN AND GUSTY WINDS. CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME. RSB
In the hours before
Special weather statement, Jun 17, 3:10 PM CDT, 1 hour 54 minutes before
ALZ001>010-016-172100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 310 PM CDT TUE JUN 17 2003 ...SIGNIFICANT WEATHER ALERT FOR HEAVY RAINFALL ACROSS PORTIONS OF NORTHERN ALABAMA... STRONG THUNDERSTORMS WILL CONTINUE AND MOVE NORTHEAST SLOWLY AT 15 MPH ACROSS NORTHERN ALABAMA THROUGH 4 PM. LOCATIONS AFFECTED THROUGH 4 PM WILL INCLUDE...TUSCUMBIA...HUNTSVILLE...IDER...GERALDINE... RUSSELLVILLE...AND MOULTON. THESE THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL UP TO ONE AND A HALF INCHES. FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS OF 30 TO 40 MPH WILL ALSO ACCOMPANY THESE STORMS AS THEY PASS THROUGH. RADAR INDICATES 3 TO 6 INCHES OF RAIN HAS FALLEN OVER THE TUSCUMBIA AREA THROUGH 3 PM. FLASH FLOODING IS ALREADY OCCURRING IN THE QUAD CITIES AREA. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS AND IN LOW LYING AREAS. KTW
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 7:51 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb | 39 min |
| Jun 16, 8:30 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb | 15 min |
| Jun 17, 2:10 PM CDT | Flash Flood Warning | HUN | Colbert | 3 hr |
| Jun 17, 3:24 PM CDT | Severe Thunderstorm Warning | HUN | Marshall | 36 min |
| Jun 17, 3:32 PM CDT | Flash Flood Warning | HUN | DeKalb | 3 hr |
| Jun 17, 3:44 PM CDT | Severe Thunderstorm Warning | HUN | Franklin | 46 min |
| Jun 17, 4:10 PM CDT | Flash Flood Warning | HUN | Franklin | 3 hr |
Nearby
Flash Flood Warnings in Alabama, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.